9-14-2020 How Should “Massive” Ingestions of Acetaminophen be Treated?

Ten to fifteen percent of Acetaminophen (APAP) is metabolized via Cytochrome P450 2E1 to a toxic reactive metabolite, N-acetyl-p-benzoquinone (NAPQI), which is conjugated and detoxified by endogenous glutathione.  Following APAP overdose, endogenous glutathione is depleted, and N-acetylcysteine (N-ac) is administered to donate glutathione to detoxify NAPQI.  The dose of N-ac is based simply on the weight of the patient.  This N-ac dose was chosen empirically based on the maximal amount volunteers could tolerate and a theoretical estimate based on animal models.  Ironically, dose of N-ac has nothing to do with how much APAP you ingested.

It is difficult to define “massive” ingestion.  It has been loosely defined as APAP ingestions of greater than 30 grams or APAP concentrations greater than the 300 line on the Rumack nomogram (more frequently at the 500-600 line).   These values were chosen because untreated patients with APAP concentrations of 300 mcg/mL may develop “hepatotoxicity” -originally defined as an ALT greater than 1000IU/L. This definition of hepatotoxicity was based on the maximal ALT value measurable without dilution in the machines used in the original study (1970). Actual liver injury or synthetic function can NOT be confirmed or excluded by this transaminitis.  It has not been compared to liver histopathology, is not prognostic, and not used in Kings College Criteria for transplant. While it seems intuitive that increases in ALT leads to liver transplant or death, this relationship is not clearly defined.

So we have a treatment based on an empiric dose of antidote and a definition of APAP-induced hepatotoxicity that has no proven correlation to hepatic function.  You can see there might be some issues.

The question is: should we increase the dose of N-ac in a “massive” ingestion?  

Good question. There are so many variables i.e., time since ingestion to hospital presentation; single vs staggered ingestion; late presentation; coingestants; premorbid conditions etc. etc. etc.

Some, maybe a few, toxicologists will increase the dose of N-ac when the APAP concentration is greater than 5-600 mcg/mL at 4 hours. At the national meeting, a toxicologist (whose expertise is APAP) said he wouldn’t increase the N-ac dose unless the APAP concentration was greater than 1000 mcg/mL.  Overall, the current recommended doses of N-ac are efficacious-we just need to determine when that is not the case.  There are no trials or good data.

A new adjunct therapy currently being studied is the administration Fomepizole (yes-the same antidote used to treat ethylene glycol poisoning).  Fomepizole inhibits CYP2E1, the cytochrome that metabolizes APAP.  In both animal and volunteer studies, it decreased the percentage of both ingested APAP and oxidative APAP metabolites recovered in the urine.  It also prevents mitochondrial damage further downstream i.e., Fomepizole decreases hepatotoxicity even when all APAP is metabolized (Consider late presenters.)  A few case reports demonstrate efficacy in APAP overdose patients that should not have done well. (I know-anecdotal, uncontrolled, publication bias).  I think Fomepizole should be considered in late presenters and massive APAP ingestions.   Fomepizole makes much more sense than increasing the N-ac dose empirically.  We have no idea when increased N-ac is required, and if we do choose to increase N-ac, how much it should be increased.  I’ve attached the 4 articles that were recently discussed at the American College of Medical Toxicology Journal Club.

One more consideration-APAP is very dialyzable.

So what to do?  Call the Poison Center to discuss the treatment options in your unique patient.  As there are no clear guidelines, consider that call especially in patients with massive APAP ingestion and late presenters. 

Soon:  When does APAP ingestion cause coma?

Reference Materials:

4-Methylpyrazole Protects against Acetaminophen Hepatotoxicity in Mice and in Primary Human Hepatocytes 2018

Delayed Treatment With 4-Methylpyrazole Protects Against Acetaminophen Hepatotoxicity in Mice by Inhibition of c-Jun n-Terminal Kinase

Fomepizole as an Adjunctive Treatment in Severe Acetaminophen
Toxicity

The Effect of 4-Methylpyrazole on Oxidative Metabolism of Acetaminophen in Human Volunteers

Prepared by Donna Seger, MD

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vumc.org.

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222